Help, I have a 15 year old autistic boy who was given prednisone for allergies (swelling) and ear infection. He was given 40mg the first day and then 20 mg for five days then he had a steroid injection. After a week I noticed he was in pain and very uncomfortable. He has hard time telling me what hurts, but I know for sure he has joint/muscle pain and has had severe mental changes. I have read all about withdrawal and the fact that he should have been weaned off slowly. (the doctor said he didn't need to be weaned because he wasn't on it for that long) Of coarse I have been told otherwise since. I wish I could get it out of his system. Is there anything that would help him cope with the pain and discomfort while his body goes through this. When will he start to feel better.
My son has had numerous courses of pred for asthma in the past. Usually 30mg a day and because it was only for 5 days the routine practise is to just stop them. It is usually if someone is on steroids long term that you need to gradually reduce steroids.
However, now he has adrenal insufficiency (unknown whether it will turn out to be Addisons) he cannot tolerate less than his 20mg of hydrocortisone a day. Even a 2.5mg drop causes return of symptoms!
Pred has a half life and when it goes, provided it has not shut his adrenals down, he should be fine in a few days.
What doctors cannot or do not grasp is that some people just are more sensitive to any amount of corticosteroids, and can get into issues and develop Cushing's or Addison's from even small doses. If he had a condition that was undiagnosed before, the steroids would just aggravate it. I have seen it before in friends. Can you find an endo to help you? BTW, there is nothing to help the pain. I had Cushing's and when you wean after surgery, the pain is horrid but no narcotic meds help. I had my adrenals removed to cure it and now have to take steroids to live.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST